Signs Someone Is Overdosing
The ongoing opioid epidemic occurring across the United States has been impacting the lives of those living with an opioid use disorder and drug addictions. With the large number of Americans experiencing opioid overdose and overdose death, it is crucial for individuals to know how to respond to an opioid overdose in order to prevent overdose death and save lives.
Before you are able to support someone that is experiencing an opioid overdose, it is important that you know the signs of overdose so that you know when to react and respond to an opioid overdose. The common signs of overdose are:
- Pinpoint pupils
- Slowed or depressed, labored breathing
- Respiratory depression
- Pale face
- Limp body
- Blue or purple color in the fingernails or lips
- Clammy skin
- Unconsciousness or non-responsiveness
Click here to speak with Serenity Oaks staff at any time. We’re available 24/7 to provide answers and begin the admissions process right away. Call (833) 720-0708 today.
Steps To Take During An Opioid Overdose
Whether you have experienced an overdose before or not, if you are educated on the proper steps to take to effectively respond to an opioid overdose. If you witness someone showing signs of overdose, it is important that you act right away to decrease the risk of overdose death.
If you recognize the the person’s breathing has stopped and they are unconscious, it is important that you act right away by following these steps:
- Attempt to wake or stimulate them by yelling their name or by rubbing your knuckles on the sternum chest plate. If they don’t respond, continue to the next step.
- Administer a dose of naloxone. Naloxone can be administered through an injectable liquid that is placed into the muscle tissue or a nasal spray dose of naloxone.
- Call 911 and inform them of a person not breathing and are unresponsive at the time.
- Perform rescue breathing – Turn or leave the person on their back and tilt the head back to open the airway. Pinch the person’s nose and place your mouth over the person’s mouth and begin to give one breath every 5 seconds.
- Once the person starts breathing, roll them on their side in to the recovery position
- Don’t leave the person and wait for help to arrive
As naloxone works by blocking the effects of opioids, an individual that regains consciousness after an opioid overdose may begin to feel or experience withdrawal symptoms. While the opioid overdose is reversed by naloxone, many will begin to feel the negative side effects of opioid withdrawal symptoms.
Can You Get in Trouble for Responding to an Overdose?
There are often questions about the legal responsibility and liability that you are placed under when responding to an overdose. There should be no fear act to help someone who is experiencing an opioid overdose, as most states within the United States have laws that will protect you from any legality concerns or from getting in any trouble for responding to an overdose. There are good samaritan laws in place that will protect anyone who is genuinely trying to support another citizen through harm reduction methods and saving the lives of those that are at risk.
Overdose Prevention at Serenity Oaks
At Serenity Oaks, we offer addiction treatment for opioid abuse that will support patients in addressing the root causes of your opioid addiction while also gaining the tools for harm reduction and relapse prevention. Through our inpatient rehab and outpatient treatment options, patients will be provided with the evidence based therapy methods that will support you in healing from your opioid use disorder and develop the skills for living in addiction recovery. Contact Serenity Oaks today at (833) 720-0708 to hear more about the individualized treatment for opioid addiction available within our recovery center.